Texas, 2014

Flash Flooding and Hail in Texas, June 16, 2014

June 16, 2014 · NWS MAF · 5 events in 1 county or zone

An upper level trough was over the western United States and an upper level disturbance was over northern Mexico. There was plentiful moisture and instability across the area with a dryline present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western United States and an upper level disturbance was over northern Mexico. There was plentiful moisture and instability across the area with a dryline present. There were upslope winds into the heated higher terrain of West Texas which helped to create lift. These conditions combined to create thunderstorms which produced flash flooding, high winds, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 1:24 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 1:24 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT Mon Jun 16 2014

.DISCUSSION...
A mid level moist axis stretching from nrn Mexico thru the Big Bend
and into the PB along with a shrtwv trof within moisture across
Mexico warrants chance PoPs this PM and at least into the early
evening in the Davis Mtn/Big Bend region. A secondary area of
interest is across the w/nw PB where tstms may eventually develop in
area of low level convergence along a weak dryline. High clouds are
limiting insolation and 12Z MAF sounding does show an elevated mixed
layer that will have to be overcome. 0-6km shear is weak so strong
multi-cell storms are favored, locally heavy rain is possible too
across the Trans Pecos. A rather prominent mid level theta-e ridge
axis will be a key feature across the area Tue/Wed with Mexican
moisture being tapped as the remnant shrtwv trof lifts across the
area Tue. We have opted to increase PoPs farther into the chance
category across the Trans Pecos Tue with local heavy rain possible.
More of the same Wed (chance PoPs) from Trans Pecos into the PB.
This axis may have to be adjusted, probably farther e depending on
mid level theta-e ridge/trof. Also wind fields will be more
favorable for severe storms Wed. ECMWF/GFS still show a weakness in
5h heights Thur warranting at least slight chance PoPs. Will have to
keep a watch on ECMWF into Friday as it aggressively develops a mid
level low across Mexico tapping into more moisture, which would
increase PoPs substantially across the Trans Pecos. GFS does this
too, but a little far e. Thereafter we've slowly downplayed PoPs.
Through this forecast cycle temperatures are not too much a concern
as abundance of clouds, higher dwpnts, precip, and se winds help
keeps temperatures near seasonal.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  94  70  92  /  20  20  20  50
BIG SPRING TX              73  94  72  92  /  10  10  10  40
CARLSBAD NM                71  99  69  97  /  20  20  20  20
DRYDEN TX                  76  96  75  98  /  30  30  20  40
FORT STOCKTON TX           72  94  70  93  /  20  30  20  40
GUADALUPE PASS TX          69  90  69  89  /  20  20  20  20
HOBBS NM                   68  94  65  94  /  30  20  20  30
MARFA TX                   63  88  61  89  /  40  40  30  50
MIDLAND INTL AIRPORT TX    73  94  71  92  /  20  20  10  40
ODESSA TX                  73  94  73  92  /  20  20  10  40
WINK TX                    74  98  73  97  /  20  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 16, 1:11 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 16 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE
ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO.
A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS
IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG
TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS
THE LOWER TRANS PECOS AND BIG BEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 3:21 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014

TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
      3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306
Special weather statement, Jun 16, 3:40 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014

TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...

AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH.  THESE STORMS WILL AFFECT INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
      3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Pecos

When
June 16, 3:53 PM CST to 3:58 PM CST
Where
Pecos County, 2 mi W of Ft Stockton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.880, -102.904

Thunderstorm Wind, Pecos

When
June 16, 3:54 PM CST to 3:55 PM CST
Where
Pecos County, 2 mi W of Ft Stockton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.880, -102.904

A thunderstorm moved across Pecos County and produced downburst winds near Fort Stockton. An 18 wheeler was flipped over, nine power poles snapped, a large billboard sign fell to the ground, and an exit sign blew over as a result of this wind. The cost of damage is a very rough estimate.

Thunderstorm Wind, Pecos

When
June 16, 3:59 PM CST to 4:00 PM CST
Where
Pecos County, Ft Stockton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.880, -102.870

A thunderstorm moved across Pecos County and produced a downburst in Fort Stockton. Power lines were blown down as a result of this downburst. The number of power lines blown down is unknown so the cost of damage is a very rough estimate.

Flash Flood, Pecos

When
June 16, 6:38 PM CST to 7:15 PM CST
Where
Pecos County, 9.64 mi SSE of Belding to 9.12 mi SSE of Belding
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.662, -102.934

Heavy rain moved across Pecos County and produced flash flooding about 15 miles south of Fort Stockton. There was water one foot deep crossing U.S. Highway 385. No damage was reported, so the cost of damage is a very rough estimate.

Flash Flood, Pecos

When
June 16, 6:38 PM CST to 7:15 PM CST
Where
Pecos County, 13.17 mi SSE of Belding to 14.17 mi SSE of Belding
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.604, -102.935

Heavy rain moved across Pecos County and produced flash flooding about 19 miles south of Fort Stockton. There was water one foot deep crossing U.S. Highway 385. No damage was reported, so the cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523632, 524604, 524602, 522070, 522071.